Naloxone can save lives by reversing an overdose
Apr 06, 2017 | 839 views | 0 0 comments | 79 79 recommendations | email to a friend | print
To the Editor,

The use of Naloxone can save a life.  Naloxone, also known as Narcan, is an opioid antagonist used in opioid overdoses to counteract the life-threatening depression of the respiratory system. It allows an overdose victim to breathe normally. 

Although traditionally administered by emergency response personnel, naloxone can be administered by lay people or public, making it ideal for treating heroin and other opioids overdoses. The training is simple and use of Naloxone results in a life saved.

Here is what occurs in an opioid overdose. When too much of any opioid, like heroin goes into too many receptors, the respiratory system slows and the person breathes more slowly, then not at all.  Because Naloxone basically knocks the opioids out of the opiate receptors in the brain, the overdose is reversed and the person is able to breathe again.   

However, it is a temporary drug that will wear off in 30-90 minutes and the person should be watched for signs of continued overdose. The overdose victim must seek medical assistance or call 911. 

Lack of oxygen from opioid overdose may lead to brain injury in as little as four minutes, yet the average EMS response time is 9.4 minutes. Seconds can count during an opioid overdose so it is vital if you have a loved one or friends who use, you need to have a plan in place. Most life threatening opioid emergencies occur in the home, witnessed by friends or family. 

Brand names of Naloxone are Evzio, Narcan injection, and Narcan nasal spray.  They all come with simple, lifesaving directions and are easy to administer. Upon purchase, read and know how to use these devices and keep them readily available.

Some states have a third-party law where a concerned parent, employee or nurse at a school can obtain Naloxone and administer it without facing legal repercussions (known as the good Samaritan act).  If you come in contact with a high-risk individual, you should have this lifesaving overdose antidote. 

For more information and the availability of naloxone go to  www.narcononnewliferetreat.org/blog/naloxone-availability.html.  If you are in need of a referral to a treatment center, call us at (800) 431-1754.

Ray Clauson

Denham Springs, LA
Comments
(0)
Comments-icon Post a Comment
No Comments Yet


Comment Policy

In an effort to promote reasoned discussion, transparency, and integrity in online commenting, The Deerfield Valley News requires anyone posting comments to identify themselves using their real name. Anonymous commenting will not be allowed. All comments will be subject to approval before posting, and may take up to 24 hours for approval to be granted.

We encourage civil discourse among readers, and ask that they be willing to stand behind their identities and their comments. No personal harassment or hate speech will be tolerated. Please be succinct and to the point. For longer comments, please consider submitting a letter to the editor instead. It will appear in both the print and online editions.

All comments will be reviewed, and we reserve the right to reject, edit or remove any comment for any reason. For questions or to express concerns feel free to contact our office at (802) 464-3388.